Hypoglycaemia

Download PDF

Hypoglycaemia means glucose values that are too low, below 4 mmol.

Hypoglycaemia can be caused by one or a number of events, such as:

    •    Too much insulin or other glucose lowering diabetes tablets

    •    Delaying or missing a meal

    •    Not eating enough carbohydrate

    •    Unplanned physical activity*

    •    More strenuous exercise than usual*

    •    Drinking alcohol - the risk of hypoglycaemia increases, the more alcohol you drink


Later signs and symptoms of hypoglycaemia may include:

• Lack of concentration/ behaviour change

• Confusion

• Slurred speech

• Not able to treat own hypo

• Not able to drink or swallow

• Not able to follow instructions

• Loss of consciousness

• Fitting/seizures

Symptoms

What to do if the person is unconscious, drowsy or unable to swallow

If a person with diabetes is unconscious, drowsy or unable to swallow THIS IS AN EMERGENCY


Do not give them any food or drink by mouth, treat as follows:

    1.    Place them on their side making sure their airway is clear

    2.    Give an injection of Glucagon if available and you are trained to give it

    3.    Phone for an ambulance (dial 000) stating the person is unconscious AND that the person has diabetes

    4.    Wait with them until the ambulance arrives

Hypoglycaemia can be classified as mild or severe. 

A mild hypo occurs when a person can treat their own hypo. 

A severe hypo occurs when a person needs help from someone else to treat their hypo.

What else should I do?

•    Always carry fast acting carbohydrates with you

•    Wear identification that says you have diabetes

•    Make a note of any ‘hypos’ you have and discuss it with your doctor or Credentialled Diabetes Educator

•    Make sure your family, friends, co-workers, school staff and carers know how to recognise and treat hypoglycaemia

•    Look for the cause of your ‘hypo’ so you can try to prevent it from occurring again

•    Contact your doctor or Credentialled Diabetes Educator if you are having ‘hypos’ often

•    If you’re taking medication called Acarbose (Glucobay®) carry pure glucose with you such as glucose tablets, glucose gel or Lucozade

•    Eat carbohydrates if you are drinking alcohol

•    Test your blood glucose level and ensure it is above 5mmol/L before driving a motor vehicle.

© Dr Thomas Ulahannan, Jibi Ulahannan and Arun Ulahannan 2019

Icons made by Freepik from www.flaticon.com is licensed by CC 3.0 BY